Illinois, 2006Damaging Wind in Illinois, May 1, 2006
May 1, 2006 · NWS DVN · 7 events in 6 counties and zones
An upper level disturbance initiated isolated to scattered showers and thunderstorms in a semi-dry to semi-moist atmosphere. One lone storm pulsed severe and produced a downburst that destroyed a metal shed just south of the village of Shannon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance initiated isolated to scattered showers and thunderstorms in a semi-dry to semi-moist atmosphere. One lone storm pulsed severe and produced a downburst that destroyed a metal shed just south of the village of Shannon. Rapid development of showers and thunderstorms during the late afternoon combined with cold air aloft lead to numerous reports of cold air funnels across northwest and west central Illinois.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 1, 2:02 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 1, 2:02 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT SUN MAY 1 2006
.SYNOPSIS...
SATELLITE AND RADAR IMAGERY INDICATE LINE OF TCU/SHRA DEVELOPING AT
ABOUT 1830Z ROUGHLY ALONG THE MS RIVER IN AN AREA OF PRE-FRONTAL
CONVERGENCE. SUBJECTIVE 12Z UPPER AIR ANALYSIS STILL DOMINATED BY
STACKED LOW CENTERED OVER MN/DAKOTAS... WITH ONLY WEAK 500MB HEIGHT
FALLS INDICATING LOW IS OPENING AS IT PULLS AWAY TO THE NORTHEAST.
UPSTREAM 500MB SHORTWAVES WERE ANALYZED OVER CO/NM AND APPROACHING
THE PACIFIC NORTHWEST. 250MB AND 300MB ANALYSIS SHOWS VERY WEAK
UPPER-LEVEL JET STRUCTURE... WITH PEAK 250MB WINDS OF 75KT OVER THE
FL PANHANDLE AND 50KT AT BEST OVER THE CENTRAL US. 700MB ANALYSIS
INDICATED NEAR-SATURATED MID-LEVELS OVER THE CENTRAL US... WITH
NORTHWESTERLY FLOW WORKING DRY AIR INTO THE MID-LEVEL IN WAKE OF THE
STACKED LOW.
&&
.SHORT TERM...TONIGHT AND TOMORROW...
FORECAST ISSUE OF THE PERIOD IS CHANCE OF CONVECTION TODAY AND
WALKING OUT CLOUDS/PRECIP THROUGH THE NIGHT AND INTO TOMORROW.
SHOWERS ARE INITIATING ALONG THE PREFRONTAL CONVERGENT LINE WITHIN
THE CLEAR SLOT WHERE BEST HEATING OCCURRED TODAY. PARTICULARLY
WHERE SUN SHONE TODAY... LOW-LEVEL LAPSE RATES ARE STRONG AND LCL
HEIGHTS ARE LOW ACROSS THE AREA. MANY FEATURES ARE LACKING FOR
ORGANIZED CONVECTION TODAY... HOWEVER. BULK SHEAR IS WEAK /NO
GREATER THAN 35KT/ NORTH OF THE IA/MO BORDER... SURFACE-BASED CAPE
IS WEAK EVEN WHERE HEATING DID OCCUR... AND LIFTED INDICES ARE WEAK
OR POSITIVE WEST OF THE MS RIVER WITH WEAK MID-LEVEL LAPSE RATES.
EXPECT FACTORS TO BALANCE TO KEEP STORMS IN CWA BELOW SEVERE
LIMITS... THOUGH STILL WOULD NOT RULE OUT AN ISOLATED STORM PULSING
UP TO REACH MARGINAL SEVERE CRITERIA. STORMS WILL WEAKEN AFTER
SUNSET... THUS HAVE WALKED OUT PRECIP AS SHOWERS AFTER 23Z IN ALL
BUT THE SOUTHEASTERN CWA AND AS ALL SHOWERS AFTER 02Z. EXPECT
CLOUDS TO LINGER THROUGH THE NIGHT... AND MAY SEE VISIBILITIES IN
NORTHERN AREAS DROP SOME AS WINDS DIMINISH TONIGHT... THOUGH MORE AN
AVIATION FOG THAN A DENSE FOG ISSUE. HAVE INCLUDED DROP IN KCID AND
KDBQ TAFS BUT NOT IN GRIDS. KEPT MINS AT HIGH END OF GUIDANCE
TONIGHT WITH EXPECTED LINGERING CLOUDS... THOUGH EXPECT BREAKS IN
CLOUDS AND WILL HOLD OFF GOING ABOVE GUIDANCE. EXPECT QUICK
CLEARING AROUND DAYBREAK TOMORROW AS LOW PULLS AWAY... ALLOWING A
FULL DAY OF SUN TO HEAT THE AREA. WITH WINDS BACKING TO
SOUTHWESTERLY AHEAD OF NEXT SFC LOW... WILL MIX FAIRLY EFFECTIVELY
AND HAVE TINGED TOWARD HIGH END OF GUIDANCE FOR TOMORROW.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
100 KT H3 JET DIVING CURRENTLY DIVING INTO PACIFIC NW CARVES OUT NEW
UPPER LOW THAT TRAVELS EAST JUST NORTH OF NORTHERN CONUS BORDER
THROUGH MID WEEK. MODELS TRENDING A BIT SLOWER WITH THIS SYSTEM THAN
PREVIOUS RUNS. RESULTING LOW LEVEL RETURN FLOW AND H8 MOISTURE
ADVECTION REACHES INTO SW CWFA TOWARD 06Z WED. THERE ARE STILL
SIGNIFICANT DIFFERENCES AMONG SHORT TERM MODELS IN DEVELOPMENT OF
MID LEVEL SHORTWAVE IN ZONAL FLOW FURTHER SOUTH OVER SOUTHERN
PLAINS...WHICH PRODUCES A SURFACE LOW AT AND QPF BULLSEYE WELL TO
SOUTH. THE POTENTIAL FOR AN MCS THERE WOULD LIMIT CONVECTIVE
POTENTIAL HERE...BUT STILL ENOUGH UNCERTAINTY TO KEEP LOW CHANCE
POPS GOING LATE TUE NIGHT. SURFACE COLD FRONT AND MID LEVEL SUPPORT
AT BASE OF ONTARIO H5 LOW PUSHES THROUGH WED AFTERNOON FOLLOWING
SLIGHTLY SLOWER NAM SOLUTION. THIS WOULD BE FAVORABLE TIMING FOR
SCATTERED SHOWERS AND THUNDERSTORMS WITH CHANCE POPS EXTENDED FROM
AFTERNOON INTO EARLY EVENING. ANOTHER UPPER TROUGH ROTATES THROUGH
UPPER MS VALLEY FRI AND SAT...BUT MOISTURE LOOKS LIMITED WITH GULF
CLOSED OFF AND KEPT POPS IN SLIGHT CATEGORY FOR NOW. MID LEVEL FLOW
RETURNS TO MORE ZONAL WITH MEDIUM RANGE GUIDANCE PLACING NEXT
SHORTWAVE INTO AREA SUN NIGHT INTO MON AND INTRODUCED THESE PERIODS
WITH LOW CHANCES FOR SHOWERS AND THUNDERSTORMS.
WED LOOKS TO BE WARMEST DAY WITH POTENTIAL FOR PREFRONTAL WARMING
BOOSTING HIGHS INTO 70S. OTHERWISE...TEMPERATURES THROUGH EXTENDED
KEPT NEAR TO A BIT BELOW CLIMATOLOGICAL NORMALS WITH HIGHS IN MAINLY
IN 60S AND LOWS IN 40S TO LOWER 50S.
..SHEETS..
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
MAYES/SHEETS
Hazardous weather outlook, May 1, 3:25 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 PM CDT MON MAY 1 2006
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-022130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
425 PM CDT MON MAY 1 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
IN THE EARLY OVERNIGHT HOURS... PARTICULARLY SOUTHEAST OF A LINE
FROM GALENA TO THE QUAD CITIES TO KEOSAUQUA. SEVERE WEATHER IS NOT
ANTICIPATED WITH THUNDERSTORMS THAT DEVELOP... ALTHOUGH SMALL
HAIL AND GUSTY WINDS MAY ACCOMPANY THE SHOWERS AND THUNDERSTORMS.
A COLD AIR FUNNEL WAS REPORTED THIS AFTERNOON IN NORTHWESTERN
ILLINOIS. COLD AIR FUNNELS ARE NOT ASSOCIATED WITH THUNDERSTORMS
AND DO NOT ROTATE AS STRONGLY AS A TORNADO. THEY USUALLY REMAIN
ABOVE THE GROUND AND ARE NOT A THREAT. IF A COLD AIR FUNNEL DOES
REACH THE GROUND... IT COULD PRODUCE BRIEFLY GUSTY WINDS. THE
CHANCE OF COLD AIR FUNNELS WILL DIMINISH AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS ON LATE
TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME... THE THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR TONIGHT.
MAYES
Thunderstorm Wind, Carroll
- When
- May 1, 3:47 PM CST to 3:50 PM CST
- Where
- Carroll County, Shannon
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.150, -89.733
Just south of Shannon on Stanton Street.
Funnel Cloud, Bureau
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- Bureau County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Numerous reports of cold air funnels
Funnel Cloud, Stephenson
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- Stephenson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Numerous reports of cold air funnels
Funnel Cloud, Carroll
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- Carroll County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Numerous reports of cold air funnels
Funnel Cloud, Henry
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- Henry County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
Numerous reports of cold air funnels
Funnel Cloud, Putnam
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- Putnam County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
Numerous reports of cold air funnels
Funnel Cloud, McDonough
- When
- May 1, 5:15 PM CST to 6:30 PM CST
- Where
- McDonough County, Countywide
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Several reports of cold air funnels
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 1 to 8, 2006$100 million · 1.75 in hail · 42 events
- Drought in Oklahoma, May 1 to 31, 2006$500,000 · 48 events
- Wildfire in Michigan, May 1, 2006$250,000 · 1 event
- Flood in Nevada, May 1 to 31, 2006$50,000 · 1 event
- Drought in Oklahoma, May 1 to 10, 200625 events
- Drought in Colorado, May 1 to 31, 200621 events
- Hail in Oklahoma, May 1 to 2, 20062.75 in hail · 20 events
- Drought in Texas, May 1 to 31, 200615 events
- Drought in Texas, May 1 to 31, 200612 events
- Drought in Texas, May 1 to 31, 20068 events
- Drought in Arkansas, May 1 to 10, 20067 events
- Drought in Utah, May 1 to 31, 20067 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512457, 5512458, 5512459, 5512460, 5512461, 5512543, 5512544.